A drug can change the way the brain works. This effect will vary depending on the type of drug being taken, the person and the environment.
There are ways to reduce the risk of harm, overdose or infection when using drugs.
Avoid being alone
If you are using drugs alone it is important to be extra cautious around how much you take and how often you take it.
If you are about to use drugs, We Are With You is a charity that will stay on the phone with you until you are safe. They can also send help if you are not. The team is trained to listen, protect your privacy and keep you safe.
To contact We Are With You, phone 0808 801 0609, Monday to Sunday, 9am to 9pm.
If you are using drugs, start low and go slow. Start with a small amount (sometimes called a test dose) and wait at least 2 hours before taking any more as the drug may not have taken full effect.
If you don't feel the effect as quickly as you’d expect, don’t assume the drugs are of bad quality. They may contain another substance that takes longer to kick in.
Avoid mixing drugs (including alcohol and medicines). Mixing drugs can cause unexpected and unpredictable results. This is a major risk factor in drug related deaths in Scotland.
It is extremely dangerous to mix depressant drugs together with:
- benzodiazepines (like diazepam and etizolam)
- gabapentinoids (like gabapentin and pregabalin)
- opioids (like heroin, buprenorphine and methadone)
- some prescription medicines
All of these drugs can slow breathing and cause a serious risk of death if mixed.
There’s a greater risk of overdose if you:
- mix drugs
- take drugs alone
- take drugs after a break
- take higher purity drugs
- inject drugs
How to deal with an overdose
When someone overdoses it is important to get them help as soon as possible.
Phone 999 right away. Ambulance paramedics have the tools to respond safely.
Where personal protective equipment (PPE) isn’t available and you think there may be a risk of infection, the Resuscitation Council UK (RCUK) advises helpers to place a cloth or towel over the victim’s mouth and nose.
Until the ambulance or advanced care team arrives, do compression only CPR and early defibrillation.
Always carry naloxone
Naloxone should be given to anyone who is non-responsive and displaying the signs of an overdose.
Naloxone is a medicine that can temporarily reverse the effects of an opioid overdose. Even if it doesn’t help, it will do no harm.
If you use opioid drugs, always ensure you have a naloxone kit to hand. Naloxone can be accessed through your local drug service or pharmacy. Remember to check ahead that they have naloxone in stock.
Naloxone can also be delivered to your home through the charity Scottish Families Affected by Alcohol and Drugs.
Naloxone is very easy to administer. You can learn more about administering naloxone in a free e-learning module created by the Scottish Drug Forum.
For further information on how to respond to an overdose please visit Crew.
Further advice and support for those affected by drugs.